Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 510, NWS Jackson, MS

December 19, 2002Bolivar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Dec 19, 2002, 2:37 AM CST for Bolivar County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 19, 2002, 2:37 AM CST (08:37 UTC)
Expired
Dec 19, 2002, 3:35 AM CST
In force
58 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Bolivar County, MS

The radar

The Little Rock radar (KLZK), 166 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 8:55 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS54 KJAN 190837
SVRJAN
MSC011-190935-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
236 AM CST THU DEC 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOLIVAR COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 335 AM CST

* AT 236 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF BENOIT...OR ABOUT 12
  MILES SOUTHWEST OF ROSEDALE...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BENOIT AT 240 AM CST
  BE NEAR PACE AT 255 AM CST
  BE NEAR RENOVA...CLEVELAND AT 300 AM CST
  BE NEAR MOUND BAYOU...WINSTONVILLE...MERIGOLD...SHELBY AT 305 AM
  CST
  BE NEAR DUNCAN...ALLIGATOR AT 310 AM CST

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL...DAMAGING WINDS UP TO 60 MPH AND TORRENTIAL RAIN ARE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.


LAT...LON 3391 9100 3359 9112 3373 9070 3411 9072

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 9:26 PM CST, 5 hours 11 minutes earlier.

Area forecast discussion, Dec 18, 9:26 PM CST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST WED DEC 17 2002

DID A QUICK UPDATE TO CHANGE THE WATCH. WITH THE BOUNDARY SLOWING
DOWN LOWERED THE POPS FOR SOUTHEAST GROUPS. RAISED TEMPS...MOST
AREAS HAVE MAINTAINED TEMPS IN THE MID/UPPER 60S FOR THE PAST FEW
HOURS. OTHERWISE FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Dec 18, 11:44 PM CST, 2 hours 53 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1144 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT FOR AREAS ALONG
AND WEST OF A LINE FROM EUPORA TO JACKSON TO WINNSBORO LOUISIANA.
SEVERE THUNDERSTORMS WILL BE MORE WIDESPREAD FOR AREAS ALONG AND
NORTH OF A LINE FROM RAYVILLE LOUISIANA...TO BELZONI MISSISSIPPI
TO GRENADA. WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

WITH A MOIST AND UNSTABLE AIRMASS AND STRONG UPPER LEVEL WINDS
OVER THE AREA...THUNDERSTORMS WILL DEVELOP OVERNIGHT. A COLD
FRONT WILL SLOWLY MOVE INTO THE AREA EARLY THURSDAY...INCREASING
THE CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS WIL BE POSSIBLE
FOR MUCH OF THE AREA...AS THE COLD FRONT MOVES EAST. DAMAGING
WINDS...HEAVY RAIN...DANGEROUS LIGHTNING AND TORNADOES WILL BE
POSSIBLE.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...MAINLY ALONG
AND WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO
WINNSBORO LOUISIANA. PONDING OF WATER ON
STREETS...HIGHWAYS...CULVERTS AND OTHER LOW LYING AREAS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF STRONG UPPER LEVEL WIND SHEAR AND SIGNIFICANT
INSTABILITY WILL ALLOW STRONG STORMS TO DEVELOP THURSDAY.  SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI.  THESE
THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVYRAINFALL...FREQUENT
DANGEROUS LIGHTNING...LARGE HAIL...AND DAMAGING WINDS.	A FEW
TORNADOES COULD DEVELOP AS WELL.

THE COLD FRONT WILL GRADUALLY MOVE SOUTHEAST AND INTO THE EASTERN
COUNTIES OF MISSISSIPPI BY LATE THURSDAY.  SHOWERS
ANDTHUNDERSTORMS WILL CONTINUE OVER EASTERN MISSISSIPPI THURSDAY
EVENING AND BEGIN TO TAPER OFF AFTER MIDNIGHT.BY
FRIDAYMORNING...THE COLD FRONT WILL BE OUT OF THE AREA AND HIGH
PRESSURE SETTLE OVER THE REGION.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:09 AM CSTFlash Flood WarningJANBolivar4 hr
Dec 19, 6:00 AM CSTFlash Flood WarningJANBolivar2 hr
Dec 19, 8:31 AM CSTSevere Thunderstorm WarningJANHumphreys, Sunflower24 min
Dec 19, 8:38 AM CSTSevere Thunderstorm WarningJANAdams47 min
Dec 19, 9:09 AM CSTSevere Thunderstorm WarningJANWarren46 min
Dec 19, 9:11 AM CSTSevere Thunderstorm WarningJANJefferson29 min
Dec 19, 9:53 AM CSTSevere Thunderstorm WarningJANClaiborne, Copiah27 min
Dec 19, 10:07 AM CSTTornado WarningJANYazoo28 min
Dec 19, 10:11 AM CSTTornado WarningJANSimpson19 min
Dec 19, 10:20 AM CSTSevere Thunderstorm WarningJANCopiah, Hinds45 min
Dec 19, 10:36 AM CSTTornado WarningJANYazoo29 min
Dec 19, 10:45 AM CSTSevere Thunderstorm WarningJANFranklin, Lincoln45 min
Dec 19, 10:56 AM CSTSevere Thunderstorm WarningJANRankin44 min
Dec 19, 10:58 AM CSTTornado WarningJANAttala, Holmes32 min
Dec 19, 11:00 AM CSTTornado WarningJANLincoln30 min
Dec 19, 11:17 AM CSTTornado WarningJANCopiah, Lawrence28 min
Dec 19, 11:32 AM CSTTornado WarningJANSimpson43 min
Dec 19, 11:37 AM CSTSevere Thunderstorm WarningJANAttala28 min
Dec 19, 11:43 AM CSTSevere Thunderstorm WarningJANLeake, Scott42 min
Dec 19, 12:20 PM CSTTornado WarningJANSimpson, Smith30 min
Dec 19, 12:23 PM CSTSevere Thunderstorm WarningJANJefferson Davis27 min
Dec 19, 12:25 PM CSTSevere Thunderstorm WarningJANScott30 min
Dec 19, 12:54 PM CSTSevere Thunderstorm WarningJANNewton31 min
Dec 19, 1:14 PM CSTSevere Thunderstorm WarningJANMarion46 min
Dec 19, 1:17 PM CSTSevere Thunderstorm WarningJANJasper43 min
Dec 19, 1:17 PM CSTTornado WarningJANNewton28 min
Dec 19, 1:20 PM CSTTornado WarningJANLamar, Marion30 min
Dec 19, 1:22 PM CSTSevere Thunderstorm WarningJANCovington43 min
Dec 19, 1:30 PM CSTTornado WarningJANLauderdale25 min
Dec 19, 1:39 PM CSTSevere Thunderstorm WarningJANJones61 min
Dec 19, 1:49 PM CSTSevere Thunderstorm WarningJANLamar26 min
Dec 19, 1:55 PM CSTSevere Thunderstorm WarningJANLauderdale30 min
Dec 19, 2:00 PM CSTSevere Thunderstorm WarningJANForrest40 min
Dec 19, 2:14 PM CSTSevere Thunderstorm WarningJANClarke31 min
Dec 19, 2:25 PM CSTSevere Thunderstorm WarningJANLauderdale35 min
Dec 19, 2:39 PM CSTSevere Thunderstorm WarningJANForrest31 min
Dec 19, 2:45 PM CSTSevere Thunderstorm WarningJANClarke, Lauderdale30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.